Colorado, 2009

Tornado and Hail in Colorado, August 18, 2009

August 18, 2009 · NWS BOU · 5 events in 4 counties and zones

A tornado touched down in Park County near Lake George. In spite of its nearly 10-mi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A tornado touched down in Park County near Lake George. In spite of its nearly 10-mi. storm track, the damage associated with the tornado was relatively minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 1:58 AM MST, 9 hours 44 minutes earlier.

Area forecast discussion, Aug 18, 1:58 AM MST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 AM MDT TUE AUG 18 2009

.SHORT TERM...A 60 KNOT JET AND UPPER LEVEL DISTURBANCE COMBINED
WITH STEEP MID LEVEL LAPSE RATES BROUGHT THE THUNDERSTORMS YESTERDAY
EVENING AND EARLY THIS MORNING. THE JET SLOWLY SLIDES EAST TODAY AND
WILL EXIT THE EASTERN PART OF THE FORECAST AREA THIS EVENING. A
SHORT WAVE CENTERED OVER NORTHERN UTAH AT THIS TIME WILL MOVE EAST
AND AFFECT THE AREA THIS AFTERNOON. THUNDERSTORM DEVELOPMENT WILL BE
EARLIER TODAY THAN THE PAST TWO DAYS BECAUSE OF THE EARLIER TIMING
OF THE SHORT WAVE. AIRMASS WILL BE MODERATELY UNSTABLE AGAIN WITH
CAPES UP TO 1500 J/KG OVER THE EASTERN PLAINS. THE INSTABILITY
TAPERS OFF TO 500-1000J/KG ALONG THE FRONT RANGE. ENOUGH SHEAR WILL
BE IN PLACE FOR SUPER CELLS TO FORM AGAIN. THE CHANCE FOR SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE MAINLY EAST
OF A LINE FROM CASTLE ROCK TO FORT MORGAN. MODELS SHOW THE AIRMASS
WARMS A FEW DEGREES TODAY RESULTING IN HIGHS FROM THE MID 70S TO
LOWER 80S.

AIRMASS WILL QUICKLY DRY THIS EVENING AS DOWNWARD VERTICAL
VELOCITIES FOLLOW THE WAVE. EXPECT THE ENTIRE FORECAST AREA TO BE
DRY BY 04Z.

.LONG TERM...ON WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL BE BUILDING OVER THE WESTERN U.S. WITH A STRONG NORTHWESTERLY
FLOW OVER THE CWFA.  ONE MORE SHOT OF ENERGY IS PROGGED TO SLIDE
DOWN DOWN FM ERN MONTANA AND POSSIBLY CLIP NORTHEASTERN CO LATE
WEDNESDAY AFTN INTO WEDNESDAY EVENING.  MDLS DO NOT SHOW MUCH IN THE
WAY OF CAPE BUT WITH ANY KIND OF JET AROUND IT/S HARD TO NIX THE
TSTM POTENTIAL COMPLETELY.  WL KEEP ISOLD POPS FOR ZONES 48>51 TO
ACCOUNT FOR THIS PASSING SYSTEM.  IN ADDITION...A FRONTAL BOUNDARY
ASSOCIATED WITH THE PASSING SHORT WAVE WILL ALSO BE MOVING INTO THE
FRONT RANGE.  BEST POTENTIAL FOR ANY STORMS DVLPG ELSEWHERE WOULD
APPEAR TO BE ALONG THE PALMER DIVIDE SO WL KEEP ISOLD POPS IN AND
NEAR THERE AS WELL.  ELSEWHERE I OPTED TO DROP THE MENTION OF
TSTMS.  ON THURSDAY...THERE WILL BE ONE MORE RELATIVELY COOL DAY
WITH HIGH PRESSURE IN CHARGE AT THE SFC AND ALOFT.   IT WILL BE DRY
AND WARMER FOR FRIDAY INTO SATURDAY AS THE CENTER OF THE RIDGE IS
PROGGED TO PARK ITSELF OVER CO.  SEE NO REASON TO INCLUDE ANY POPS
THROUGH THIS TIME AS SUBSIDENCE ASSOCIATED WITH THE RIDGE WILL
REMAIN IN CONTROL.  THE GFS EVENTUALLY RETURNS THE PATTERN TO MORE
OF A LATE SUMMER MONSOON APPEARANCE WITH RIDGE IN THE VICINITY OF
THE OKLAHOMA AND TEXAS PANHANDLES BY LATE SUNDAY.  SOME SUBTROPICAL
PROGGED MAINLY OVER AZ AND UT BY THAT TIME AS WELL WITH A LITTLE
MORE ON MONDAY.  THERE MAY BE ENUF MSTR TO PROGGED A FEW STORMS IN
WRN AND NRN CO BY LATE IN THE EXTENDED PERIOD. THIS TREND ALREADY
REFLECTED IN THE GRIDS SO WL CONFINE ANY ADJUSTMENTS TO THE
WEDNESDAY/THURSDAY WINDOW.

&&

.AVIATION...MID LEVEL CLOUDS WILL BE OVER PARTS OF THE DENVER AREA
WITH CEILINGS FROM 4000 TO 6000 FEET THIS MORNING. THERE IS A SLIGHT
CHANCE FOR LOW CLOUDS UNTIL 15Z WITH CEILINGS OF 1500 TO 3000 FEET.
THE AIRMASS WILL BECOME UNSTABLE AGAIN THIS AFTERNOON. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE EARLIER TODAY...18Z TO 00Z. WIND
GUSTS TO 40 KNOTS...SMALL HAIL AND HEAVY RAIN WILL ACCOMPANY THE
STORMS. DRIER AIR WILL MOVE OVER THE REGION THIS EVENING RESULTING
IN MOSTLY CLEAR SKIES AFTER 02Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/COOPER
Hazardous weather outlook, Aug 18, 9:48 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT TUE AUG 18 2009

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY
EVENING. ISOLATED THUNDERSTORMS WILL MOVE EAST ACROSS THE FRONT
RANGE AND INCREASE IN COVERAGE AS THEY MOVE OVER THE EASTERN PLAINS.
A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE PLAINS...WITH THE
GREATEST THREAT EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN.
LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE FROM THE
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

In the hours before

Local storm report, Aug 18, 5:59 AM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
659 AM MDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     HEAVY RAIN       10 N ELIZABETH          39.50N 104.60W
08/18/2009  M3.75 INCH       ELBERT             CO   TRAINED SPOTTER

            STORM TOTAL FROM THUNDERSTORMS THAT PASSED THROUGH LAST
            NIGHT.

1020 PM     HAIL             3 SSE THE PINERY        39.42N 104.71W
08/17/2009  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

1015 PM     HAIL             5 SSE PARKER            39.44N 104.73W
08/17/2009  M0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

1011 PM     HAIL             3 NE CASTLE ROCK        39.41N 104.81W
08/17/2009  M1.00 INCH       DOUGLAS            CO   AMATEUR RADIO

1010 PM     HAIL             4 NE FRANKTOWN          39.42N 104.70W
08/17/2009  M1.50 INCH       DOUGLAS            CO   TRAINED SPOTTER

0958 PM     HAIL             CASTLE ROCK             39.38N 104.85W
08/17/2009  M1.00 INCH       DOUGLAS            CO   AMATEUR RADIO

0940 PM     HAIL             2 SSE HIGHLANDS RANCH   39.53N 104.95W
08/17/2009  M0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

0934 PM     HAIL             10 SW SEDALIA           39.33N 105.10W
08/17/2009  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0924 PM     HAIL             8 NE KARVAL             38.81N 103.42W
08/17/2009  M2.00 INCH       LINCOLN            CO   TRAINED SPOTTER

            HAIL ACCUMULATED TO AN ESTIMATED 4 TO 6 INCHES DEEP. NOT
            CERTAIN OF DAMAGE UNTIL MORNING.

0851 PM     HAIL             8 NE KARVAL             38.81N 103.42W
08/17/2009  M1.50 INCH       LINCOLN            CO   TRAINED SPOTTER

0753 PM     HAIL             13 NW AKRON             40.30N 103.39W
08/17/2009  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            HAIL ACCUMULATED 4 TO 6 INCHES DEEP ON COUNTY ROAD Q

0731 PM     HAIL             PARKER                  39.51N 104.76W
08/17/2009  M0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

0715 PM     HAIL             6 NW PUNKIN CENTER      38.91N 103.78W
08/17/2009  M1.50 INCH       ELBERT             CO   TRAINED SPOTTER

0710 PM     TSTM WND GST     4 E KUTCH               38.90N 103.80W
08/17/2009  M72.00 MPH       ELBERT             CO   TRAINED SPOTTER

0631 PM     HAIL             4 S STRASBURG           39.68N 104.30W
08/17/2009  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0628 PM     TORNADO          10 NW KUTCH             39.00N 104.00W
08/17/2009                   ELBERT             CO   TRAINED SPOTTER

            TORNADO ON GROUND FOR 6 MINUTES

0625 PM     HAIL             4 SSE BENNETT           39.70N 104.39W
08/17/2009  M1.25 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0620 PM     HAIL             10 NW KUTCH             39.00N 104.00W
08/17/2009  M2.50 INCH       ELBERT             CO   TRAINED SPOTTER

0608 PM     HAIL             8 S BENNETT             39.64N 104.42W
08/17/2009  M1.25 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0608 PM     HAIL             4 SSE ADENA             39.97N 103.86W
08/17/2009  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0606 PM     HAIL             7 S BENNETT             39.65N 104.42W
08/17/2009  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0553 PM     HAIL             11 N KIOWA              39.50N 104.46W
08/17/2009  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0525 PM     HAIL             5 ESE BYERS             39.68N 104.14W
08/17/2009  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0457 PM     HAIL             5 SE BYERS              39.66N 104.16W
08/17/2009  M1.50 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            FARM EQUIPMENT AND FIBERGLASS STRUCTURES DAMAGED.

0448 PM     HAIL             3 E GREENLAND           39.15N 104.78W
08/17/2009  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0425 PM     HAIL             12 N RAMAH              39.30N 104.17W
08/17/2009  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0421 PM     HAIL             9 NE KIOWA              39.44N 104.34W
08/17/2009  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0409 PM     HAIL             6 SE KIOWA              39.28N 104.38W
08/17/2009  M0.88 INCH       ELBERT             CO   TRAINED SPOTTER

0342 PM     HAIL             2 ENE RAMAH             39.13N 104.13W
08/17/2009  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0319 PM     HAIL             7 WNW RAMAH             39.17N 104.29W
08/17/2009  M0.88 INCH       ELBERT             CO   TRAINED SPOTTER

            CORRECTED LOCATION

&&

CLB

The radar

The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
August 18, 11:42 AM MST
Where
Jefferson County, 2.24 mi WSW of Indian Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.610, -105.270

Hail, Jefferson

When
August 18, 12:05 PM MST
Where
Jefferson County, 3.2 mi W of Columbine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.580, -105.110

Tornado, Park

When
August 18, 12:16 PM MST to 12:33 PM MST
Where
Park County, 8.19 mi W of Lake George to 1.48 mi SE of Lake George
Rating
EF1
Path length
9.31 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
38.962, -105.521

North of Eleven Mile State Park, the tornado destroyed to small sheds and a camper, while a steel framed barn suffered major damage. Two homes received minor damage including: broken windows, cracked siding, lost shingles and a collapsed deck awning. At another property northeast of Lake George, another camper was flipped and destroyed. Minor damage was also observed with signs knocked down along State Highway 24. Between Eleven Mile Reservoir and Lake George, there were numerous areas of significant tree damage. Large ponderosa pines, two feet in diameter, were uprooted and snapped off.

Thunderstorm Wind, Adams

When
August 18, 12:42 PM MST
Where
Adams County, 0.53 mi W of Denver Front Range A
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.780, -104.560

Hail, Sedgwick

When
August 18, 5:16 PM MST
Where
Sedgwick County, 3.49 mi S of Ovid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192565, 192564, 192562, 192561, 192566.